Texas, 2018

Damaging Wind in Texas, October 31, 2018

October 31, 2018 · NWS FWD · 1 event in 1 county or zone

A line of thunderstorms over Central and Southeast Texas produced localized wind damage over Anderson County before moving southeast of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of thunderstorms over Central and Southeast Texas produced localized wind damage over Anderson County before moving southeast of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 31, 2:41 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 31, 2:41 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
341 PM CDT Wed Oct 31 2018

.DISCUSSION...

Main focus is the potential for strong to severe storms, as well
as heavy rain and localized flooding over the next 3-5 hours
before today's storm system exits to the east.

A surface cold front extends from roughly Canton to Groesbeck to
Temple as of 330 PM with a vigorous upper trough digging towards
the region. Ahead of this front, unseasonably warm and moist
conditions have contributed to large SBCAPE on the order of 2000
J/kg. Deep layer wind shear of 40+ kts will contribute to rotating
thunderstorms in this area through the evening, which will pose a
threat for some severe weather. Low-level wind fields across our
southeast counties have begun veering in the past hour or two, and
are limiting storm-relative helicity values slightly. As a
result, the tornado potential isn't terribly high, but mini-
supercellular structures already observed today certainly suggest
a non-zero potential. Storm motion roughly parallel to the frontal
boundary is also contributing to storms becoming elevated rather
quickly, also limiting surface-based thunderstorm hazards. A
threat for hail will exist with stronger storms through late
afternoon and evening, including those elevated behind the front.
However, modest lapse rates through the mid-levels have limited
the hail threat thus far today. Otherwise, a threat for damaging
winds still exists with storms immediately along the front,
especially if any more robust segments can organize as the front
pushes east. The boundary is expected to push through the
remainder of the forecast area over the next 4-5 hours, ending
the tornado potential along with most of the severe weather
threat. A Tornado Watch remains in effect for our southeastern
zones through this evening, but will be trimmed accordingly as the
front moves through.

Aside from the severe potential, heavy rainfall and flooding is
also of concern, particularly across our southern and eastern
zones where training of convection may occur. Rain rates have not
been terribly high thus far, but it also won't take a great deal
of rainfall to aggravate flooding issues given the antecedent
saturated soil conditions. Rainfall totals of 1-2 inches can be
expected across our southern and eastern zones, while lighter
totals will occur the farther northwest one's location.

One of the main concerns for folks today will be the forecast for
evening holiday activities. Fortunately, most or all of the
lightning activity should have shifted east of the forecast area
by 7 or 8 PM. However, lingering intermittent light to moderate
rainfall will be possible through the late afternoon and early
evening hours just about anywhere in the forecast area as weak
ascent from the upstream shortwave continues to move overhead
above the post-frontal airmass. This activity won't amount to much
more than just a nuisance for those with outdoor plans late
tonight and into the early morning hours.

Some lingering wrap-around moisture will contribute to continued
chances for light rain and widespread cloudiness on Thursday
morning. However, some clearing should occur from west to east
through the late morning and afternoon as the trough exits the
area to the east. The post-frontal northerly winds will switch
back to the west/southwest on Friday, which should allow for
temperatures to climb back to near normal in the upper 60s and low
70s.

A secondary upper trough is progged to dig southeastward towards
North Texas Saturday and Sunday, along with another surface low
and cold front. Additional showers or a few storms will be
possible with this system, although it appears moisture won't
have much time to recover after being scoured by Wednesday's cold
frontal passage. This should limit rain totals, as well as the
potential for strong/severe storms due to a lack of instability.
Today's GFS run came in much wetter with the weekend system, but
it is been an outlier among today's ensembles as well as time-
lagged ensembles. Will keep PoPs a bit lower over the weekend and
continue to monitor the next trough over the next few days. The
active pattern will continue with a deep, broad upper trough
persisting across the Central US into next week. This should allow
another frontal passage to occur around midweek, with a lack of
deep moisture continuing to limit thunderstorm potential.

-Stalley

&&

.AVIATION... /Issued 1221 PM CDT Wed Oct 31 2018/
/18z TAFs/

A cold front is draped SW-NE between DFW and Waco, with
widespread convection ongoing both along and behind the front.
Numerous showers and thunderstorms will affect TAF sites through
this afternoon as upper forcing continues to overspread the area.
TSRA will impact DFW area airports through about 21z, before
robust convection shifts to the southeast. Waco can expect TSRA
impacts a couple hours later, from about 19-22z. The cold front
will continue to push south rather slowly, causing winds at Waco
to switch to the northwest around 19-20z. Behind the front,
persistent NNW winds at 10-20 kts can be expected through most of
the TAF period.

Aside from convective impacts, low cigs will also prevail at TAF
sites through most of the TAF period, at least until Thursday
morning. IFR cigs should prevail through this evening, but may
begin lifting into MVFR overnight as drier low-level air filters
into the region. By mid-morning, borderline MVFR/VFR cigs should
be prevailing at most TAF sites as the low pressure system exits
to the northeast. Skies should clear from west to east through
Thursday afternoon with northerly winds continuing.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    49  58  46  70  48 /  40  10   0   0   0
Waco                50  62  45  73  49 /  40   5   0   0   0
Paris               50  54  43  65  44 /  80  30   5   5   0
Denton              48  58  45  70  47 /  40  10   0   0   0
McKinney            49  56  45  67  46 /  40  20   0   0   0
Dallas              51  58  47  71  49 /  40  10   0   0   0
Terrell             52  57  45  70  47 /  60  10   0   0   0
Corsicana           51  58  44  68  48 /  70   5   0   0   0
Temple              49  64  45  73  49 /  40   5   0   0   0
Mineral Wells       47  61  44  71  46 /  30   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/91
Hazardous weather outlook, Oct 31, 1:57 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
257 PM CDT Wed Oct 31 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
257 PM CDT Wed Oct 31 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Chances for thunderstorms will continue into the evening hours. A
threat for strong or severe storms exists ahead of a cold front
moving through Central Texas. Areas roughly southeast of a Killeen to
Canton line have a chance for severe thunderstorms through 9 PM, with
damaging winds being the primary hazard. Hail around 1 inch could
occur with the strongest thunderstorms. In addition, a tornado or
two cannot be discounted. Areas to the north, behind the cold front,
will continue to see rain with embedded thunderstorms, with lightning
being the main threat through early this evening. Also, heavy rain
may result in localized flooding, as well as rises on rivers, creeks,
and streams. Thunderstorm chances will end from west to east later
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
After a brief dry period through the end of this week, thunderstorm
chances will return on Sunday and may continue into early next week.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested late this afternoon and
evening across parts of Central Texas.

The radar

The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
October 31, 4:45 PM CST
Where
Anderson County, Elkhart
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.620, -95.580

Broadcast media reported a couple of large trees blown down and a steeple blown off of a church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789839.